Loss of Hearing Can be Brought About by Some Medications
Medications that damage your hearing are surprisingly common. From popular pain medication to tinnitus medicine, here’s some information on medicines that impact your hearing for better or for worse.
Medicines Can Influence Your Hearing
The US accounts for almost half of the $500 billion dollar pharmaceutical industry. Are you buying over the counter medications? Or are you taking ones that your doctor prescribes? It commonly will happen that people ignore the warnings that come with virtually all medications because they think they won’t be affected. That’s why emphasizing that certain medications could raise your risk of hearing loss is so important. Certain medications can, on the plus side, help your hearing, like tinnitus medication. But how do you know which drugs are ok and which ones are the medications will be hazardous? And what do you do if a doctor prescribes drugs that lead to loss of hearing? Here’s the good, the bad, and the ugly on medications.
1. Your Ears Can be Harmed by Over-The-Counter Pain Relievers
The fact that such a common thing could cause hearing loss. How often hearing loss happened in people who were taking many different painkillers was examined by researchers. This link is supported by numerous studies of both women and men. A collaborative study among Harvard, Brigham Young and Women’s Hospital uncovered something alarming. Over-the-counter pain relievers, if used regularly, will damage hearing. Regular use is defined as 2 or more times per week. You typically see this regularity in people who suffer from chronic pain. Temporary loss of hearing can result from taking too much aspirin at once and over time can become permanent. NSAID drugs that contain ibuprofen, acetaminophen and naproxen seem to be the most common. But you might be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under the age of 50 hearing loss danger nearly doubled if they were dealing with chronic pain with this medication. To be clear, prescription medications are equally as bad. Here are a few prescription drugs that could cause hearing loss:
The specific cause of the loss of hearing is not clear. These drugs may decrease blood flow to your sensitive inner ear, which after a while would kill nerves that detect sound. That’s why prolonged use of these drugs may result in permanent hearing loss.
2. Some Antibiotics Are Ototoxic
If your not allergic, most antibiotics should be relatively safe if used as directed. But some types of antibiotic may increase the risk of hearing loss: Aminoglycoside. Human studies haven’t yet come up with reliable data because they are in the early stages. But there definitely seem to be some people who have noticed hearing loss after using these medications. Results from animal-testing are persuasive enough. The medical industry believes there could be something to be concerned about. Mice that were fed these antibiotics, over a period of time, eventually lost their hearing permanently, every time. Aminoglycoside antibiotics are commonly used to treat:
- Bacterial meningitis
- Some other respiratory diseases
- Tuberculosis (TB)
- Cystic fibrosis
More persistent illnesses are managed over a longer period of time with these. Pneumonia and children’s ear infection were, until not long ago, typically treated by Neomycin. Alternate options are now being prescribed by doctors because of worries about side effects. More data is necessary to figure out why certain antibiotics might contribute to loss of hearing. It seems that they may cause inflammation in the inner ear that creates long-term harm.
3. How Quinine Impacts Your Hearing
Have you ever had a gin and tonic? If so, you’ve had quinine. Quinine is the key ingredient that gives tonic it’s bitter taste and is sometimes used to treat people with restless leg syndrome or malaria. While research that studies the correlation between quinine use and hearing loss aren’t that widespread. There have been numerous cases noted where malaria patients treated with quinine have been inflicted by reversible loss of hearing.
4. Chemo Drugs May Injure Your Hearing
You understand there will be side effects when going through chemo. Doctors are filling the body with toxins in order to eliminate cancer cells. Healthy cells and cancer are commonly indistinguishable by these toxins. Some of the medications that are being looked at are:
- Cisplatin commonly known as Platinol
- Bleomycin commonly known as Blenoxane
- Carboplatin commonly known as Paraplatin
Unfortunately, chemo-induced loss of hearing is a required trade off when fighting cancer. You may want to talk to your hearing care specialist about tracking your hearing while you’re dealing with cancer treatments. Or you could let us know what your personal situation is and find out if there are any suggestions we can make.
5. Hearing Loss And Loop Diuretics
You could be using diuretics to help control fluid balance in your body. As with any attempt to manage something using medication, you can take it too far in one direction, which can dehydrate the body. This can cause salt vs water ratios to become too high in the body, causing swelling. This can cause hearing loss, which is usually temporary. But hearing loss could become irreversible if this imbalance is allowed to continue. The drugs listed in this article are ototoxic and if taken with loop diuretics could worsen permanent hearing loss. If you’re taking the most common loop diuretic, Lasix, your doctor can advise you regarding which medications can have side effects if combined with it.
If You Are Using Medications That Cause Loss of Hearing What Can You do?
You should speak with your doctor before you discontinue using any drugs they have prescribed. Before you contact your doctor, you should take stock of your medicine cabinet. If your doctor has put you on one or more of these medications that trigger loss of hearing, ask if there are alternatives that could reduce risk. You can also make lifestyle changes to reduce your need for medications. You can have a healthier life, in certain situations, with small changes to your diet and some exercise. Your immune system can be reinforced while pain and water retention can also be decreased with these alterations. If you are or have been using these ototoxic drugs, you need to schedule an appointment to get your hearing examined as soon as you can. It can be hard to notice loss of hearing at first because it progresses quite slowly. But make no mistake: you may not realize the ways it can impact your happiness and health, and you will have more choices for treatment if you recognize it early.